Montana, 2011

Hail in Montana, July 5, 2011

July 5, 2011 · NWS GGW · 5 events in 3 counties and zones

Rapidly-developing thunderstorms quickly strengthened and moved toward the east and southeast while producing severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Rapidly-developing thunderstorms quickly strengthened and moved toward the east and southeast while producing severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 5, 1:58 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 5, 1:58 PM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
258 PM MDT TUE JUL 5 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
A TYPICAL JULY PATTERN IS IN STORE FOR THE AREA DURING THIS PERIOD
WITH SMALL CHANCES OF THUNDERSTORMS WHILE A SEVERE WEATHER OUTBREAK
ISN/T EXPECTED.

A WEAK THETA-E RIDGE IS ON PLACE THIS AFTERNOON OVER THE WESTERN
ZONES WHERE LI/S HAVE DROPPED DOWN TO ABOUT -2. SOME LIGHT
CONVECTION HAS DEVELOPED OVER THE LITTLE ROCKY MOUNTAINS/BEAR PAWS
MOUNTAINS OVER NORTH-CENTRAL MONTANA BUT ENOUGH CAPPING SHOULD KEEP
THESE AT BAY THROUGH MID AFTERNOON. SLIGHT CHANCE POPS ARE IN
PLACE FOR IF THE CAP BREAKS ON THIS DISTURBANCE FOR THIS EVENING.

WITH PRECIPITAL WATERS FLIRTING WITH AN INCH...AND BEING ON THE
SOUTHERN PERIPHERY OF THE CANADIAN JET STREAM...SLIGHT CHANCES FOR
SHOWERS AND THUNDERSTORMS LOOK GENERALLY SAFE THROUGH THE PERIOD. A
SURFACE LOW OVER CENTRAL MONTANA WILL GRADUALLY SHIFT THROUGH THE
PERIOD AND MAY FOCUS STORMS OVER THE EAST WEDNESDAY...A SIMILAR
EVENT TO WHAT HAPPENED THIS MORNING (WHERE STORMS NEARLY BECAME
SEVERE).

ON THURSDAY...AN UPPER RIDGE BUILDS OVER THE AREA A BIT AS A TROUGH
DEEPENS AND MOVES INTO THE PACIFIC NW. STORMS LOOK TO BUILD OVER THE
CENTRAL AND NORTHERN ROCKIES WHICH LOOK TO NOT MOVE INTO THE CWA
UNTIL THURSDAY NIGHT. JAMBA

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NOT TOO MANY CHANGES TO THE LONG TERM FORECAST AS THURSDAY NIGHT
AND FRIDAY AN UPPER LEVEL TROUGH SLIDE ACROSS SOUTHERN ALBERTA AND
SASKATCHEWAN WITH A NEGATIVE TILT. THIS SHOULD BE ENOUGH TO GENERATE
THUNDERSTORMS ON FRIDAY MORNING AND AFTERNOON. THE 12Z ECMWF AND
THE LATEST NAM12 ARE NOW JUST A TAD SLOWER THEN THE 12Z GFS WHICH
MEANS THE TROUGH COULD PRODUCE SEVERE THUNDERSTORMS DUE TO
AFTERNOON HEATING. WITH THE GFS THE THUNDERSTORMS WOULD LIKELY
OCCUR IN THE MORNING HOURS WHICH WOULD LIMIT THE POSSIBILITY OF
SEVERE WEATHER. STILL PROBABLY NEED A FEW MORE MODEL RUNS TO
REALLY FEEL CONFIDENT ABOUT SEVERE WEATHER FOR FRIDAY AFTERNOON.
REST OF THE SHORT TERM FORECAST LOOKS GOOD. RSMITH

PREVIOUS DISCUSSION...THURSDAY NIGHT THROUGH FRIDAY... LONG TERM
BEGINS WITH A LARGE RIDGE ORIENTED FROM THE GREAT BASIN THROUGH
MONTANA AND UP INTO SOUTHERN SASKATCHEWAN AND ALBERTA. A LARGE
AREA OF LOW PRESSURE ALSO EXIST ACROSS THE EASTERN PACIFIC AND THE
PACIFIC NORTHWEST. THIS LOW PRESSURE AREA WILL BE BREAKING APART
AND FLINGING OFF SHORTWAVES ACROSS MONTANA. THE FIRST ONE IS
EXPECTED TO HIT THURSDAY NIGHT INTO FRIDAY AND WILL BRING
SCATTERED SHOWERS THROUGH THE AREA WITH A FEW ISOLATED
THUNDERSTORMS. AT THE MOMENT AND DUE TO THE MORNING TIMING SEVERE
WEATHER IS NOT EXPECTED BUT COULD PHASE IN IN FUTURE FORECASTS.

FRIDAY NIGHT THROUGH SUNDAY... FLOW WILL BECOME SLIGHTLY ZONAL
WITH THE BULK OF THE LOW PRESSURE FROM THE PC NW MOVING THROUGH
SATURDAY EVENING. AT WHICH POINT TEMPERATURES WILL DROP OFF TO
SLIGHTLY BELOW SEASONAL NORMS AS AN ELEVATED COLD FRONT MIXES
THROUGH THE REGION.

SUNDAY NIGHT ONWARD... MODELS BEGIN HAVING SOME DIFFICULTIES IN
THE LONG TERM BUT OVER ALL PATTERN EXPECTED IS A LARGE RIDGE
BUILDING UP INTO MONTANA DUE TO EXTRA HEAT FEEDING IN FROM THE
GREAT BASIN. EXPECTED PARTLY CLOUDY SKIES AND ISOLATED AFTERNOON
THUNDERSTORMS IN THIS PATTERN. SEVERE OR NOCTURNAL WEATHER IS NOT
ANTICIPATED UNLESS A MESOSCALE SHORTWAVE CAN PASS OVER HEAD BUT
MODEL RESOLUTION IS TOO LOW TO DISCERN THIS FEATURE YET. GAH

&&

.AVIATION...
VFR TODAY AND TONIGHT WITH A DEVELOPING BROKEN DECK AROUND 10K FEET
IN THE EVENING. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY
BRIEFLY REDUCE VISIBILITY TO 3 TO 5 MILES WITH POTENTIAL FOR
ERRATIC WINDS. OTHERWISE THE PREVAILING WIND DIRECTION WILL BE OUT
OF THE SOUTHEAST AT AROUND 5 TO 15 KTS. GAH/RSMITH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 5, 2:10 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
310 AM MDT TUE JUL 5 2011

MTZ024>026-061100-
RICHLAND-DAWSON-PRAIRIE-
310 AM MDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE YELLOWSTONE RIVER WILL BE ON THE RISE THROUGH THIS WEEK.
LEVELS MAY COME WITHIN A FOOT OF FLOOD STAGE AT GLENDIVE THIS
MORNING...AND WEDNESDAY NIGHT IN SIDNEY.

RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE
HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 5, 3:46 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
446 PM MDT TUE JUL 5 2011

MTZ017-052345-
VALLEY-
446 PM MDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 545 PM MDT.

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF THE PINES REC AREA...MOVING
EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHERN VALLEY COUNTY...
  INCLUDING FORT PECK LAKE

LAT...LON 4804 10658 4790 10658 4796 10693 4806 10692
TIME...MOT...LOC 2244Z 279DEG 10KT 4800 10685

SIMONSEN
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 64 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Garfield

When
July 5, 5:40 PM MST
Where
Garfield County, 6 mi SSW of Haxby Point
Measured
1.5 in hail
Reported by
Public
Coordinates
47.650, -106.429

Estimated ping pong ball-sized hail with winds up to 40 mph.

Hail, Valley

When
July 5, 5:44 PM MST
Where
Valley County, 11.14 mi SSW of Duck Creek
Measured
1.5 in hail
Reported by
Public
Coordinates
47.836, -106.628

Estimated ping pong ball-sized hail and measured 0.41 inches of precipitation.

Hail, Garfield

When
July 5, 7:12 PM MST
Where
Garfield County, 9.7 mi NNE of Van Norman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.480, -106.301

Estimated nickel-sized hail with a quarter-inch of rain.

Hail, McCone

When
July 5, 7:48 PM MST
Where
McCone County, 18.47 mi W of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.340, -106.160

Estimated quarter-sized hail and measured 0.40 inches of rain.

Hail, McCone

When
July 5, 8:16 PM MST
Where
McCone County, 14 mi WSW of Brockway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.222, -106.046

Estimated quarter-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333994, 333998, 334017, 334029, 334044.